Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 2, 2009, 7:51 PM PDT for Washoe County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2009, 7:51 PM PDT (02:51 UTC)
- Expired
- Aug 2, 2009, 8:30 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Washoe County, NV
The radar
The Reno radar (KRGX), 124 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3245 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 030251 SVRREV NVC031-030330- /O.NEW.KREV.SV.W.0047.090803T0251Z-090803T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 751 PM PDT SUN AUG 2 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHOE COUNTY IN WESTERN NEVADA... * UNTIL 830 PM PDT * AT 749 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF TWIN PEAKS...OR 22 MILES WEST OF GERLACH...AND MOVING NORTH AT 20 MPH. * LOCATIONS AFFECTED INCLUDE...BURNT LAKE AND TWIN PEAKS. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO FREQUENT LIGHTNING AND HEAVY RAIN. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 4102 11990 4100 11957 4059 11966 4060 11990 TIME...MOT...LOC 0250Z 185DEG 17KT 4069 11977 $$
1 follow-up statement
000 WWUS55 KREV 030326 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 826 PM PDT SUN AUG 2 2009 NVC031-030336- /O.EXP.KREV.SV.W.0047.000000T0000Z-090803T0330Z/ WASHOE NV- 826 PM PDT SUN AUG 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHOE COUNTY WILL EXPIRE AT 830 PM PDT... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4102 11990 4100 11957 4059 11966 4060 11990 TIME...MOT...LOC 0326Z 185DEG 17KT 4086 11975 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM PDT, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT SUN AUG 2 2009
.SHORT TERM...
OVERALL WEATHER PATTERN HAS NOT CHANGED WITH UPPER LOW REMAINING
STATIONARY OFF THE CA COAST AND HIGH PRESSURE TO THE EAST WITH THE
FORECAST AREA IN BETWEEN. DRYING OF THE ATMOSPHERE FROM SOUTH TO
NORTH HAS GRADUALLY TAKEN PLACE TODAY AND WILL CONTINUE TO DO SO
INTO MONDAY. THUNDERSTORM COVERAGE THIS EVENING WILL BE MOST
WIDESPREAD NORTH OF I-80 IN THE NE QUAD OF UPPER LOW WHERE UPPER
LEVEL DIVERGENCE IS STRONGEST. PW'S NORTH OF I-80 REMAINS NEAR 0.75"
AN INCH...MORE THAN SUFFICIENT FOR THUNDERSTORM DEVELOPMENT WITHIN
LARGE SCALE ASCENT. HOWEVER...CELL MOVEMENT IS FAIRLY QUICK AND DRY
LIGHTNING STRIKES REMAIN A CONCERN. MOST STORMS SHOULD INITIATE AS
MINI SUPERCELLS AND POSSIBLY MERGE INTO A CONVECTIVE COMPLEX IF
ENOUGH STORMS DEVELOP. FURTHER SOUTH TOWARD TAHOE AND THE SIERRA
FRONT...MOISTURE IS A BIT LESS ABUNDANT AND WILL TAKE AFTERNOON
WESTERLIES OR CONVECTIVE OUTFLOWS TO GET STORMS GOING...SO ONLY
ISOLATED COVERAGE IS EXPECTED.
MONDAY WILL BRING A FURTHER REDUCTION IN THUNDERSTORM COVERAGE WITH
AGAIN THE MAIN THREAT OCCURRING OVER FAR NRN NV AND NE CA WITHIN MORE
FAVORABLE DYNAMICS OF THE UPPER LOW. STORMS WILL LIKELY BE DRY WITH
MOISTURE/PW'S LESS THAN TODAY AND GOOD STORM MOVEMENT. THE ONLY
OTHER PLACE IN THE FORECAST AREA THAT COULD SEE A STORM WOULD BE OVER
THE HIGHER TERRAIN OF MINERAL COUNTY AND TOWARD THE PINE NUTS WHERE
A MAXIMA OF SURFACE CONVERGENCE IS EXPECTED TO SET UP. LATE
AFTERNOON WESTERLIES COMING OFF THE SIERRA SHOULD BE EXPECTED INTO
WESTERN NEVADA AND GUST 25-30 MPH.
SOME INCREASE IN MOISTURE IS EXPECTED TO ADVECT INTO THE SOUTHERN AND
EASTERN PORTIONS OF THE FORECAST AREA TUESDAY LEADING TO A SLIGHT
CHANCE OF THUNDERSTORMS. THE BIGGER CONCERN IS THE LOW OFF THE CA
COAST WILL FINALLY START TO EJECT INTO NRN CA WITH THE UPPER JET
STRENGTHENING INTO THE REGION LATE IN THE DAY. 700 MB SUSTAINED
WINDS ARE PROGGED TO EXCEED 30 MPH BY LATE IN THE AFTERNOON WITH A
SHARP UPPER FRONT SETTING UP TO THE WEST. THIS SHOULD INCREASE
AFTERNOON WINDS TO VALUES STRONGER THAN THE TYPICAL AFTERNOON ZEPHYR
AND POSES SOME FIRE WEATHER CONCERNS WHICH ARE ADDRESSED BELOW.
THE UPPER LOW AND JET WILL SHIFT FURTHER INLAND WEDNESDAY WITH
UNSEASONABLY STRONG UPPER FLOW OVER THE REGION. WEDNESDAY IS SHAPING
UP TO BE A WINDY DAY ACROSS ALL OF THE FORECAST AREA WITHIN THE DRY
SIDE OF THE UPPER LOW. ANOTHER CRITICAL FIRE WEATHER DAY IS EXPECTED
DUE TO STRONG WINDS AND LOW RH...ESPECIALLY SOUTH OF AROUND I-80.
THERE IS A SLIGHT CHANCE THAT A STORM COULD POP NEAR THE OREGON
BORDER OR TO THE VERY FAR EAST...BUT POTENTIAL IS LOW ENOUGH TO KEEP
THUNDERSTORM WORDING OUT OF THE FORECAST FOR NOW. MILNE
.LONG TERM...THURSDAY THROUGH SUNDAY...
COOLED HIGHS AROUND 4 TO 8 DEGREES THURSDAY AND FRIDAY. ALSO RAISED
MINIMUM HUMIDITIES THURSDAY...ESPECIALLY OVER THE NORTHWEST CWA...AS
MUCH COOLER AIR WORKS INTO THE REGION WITH THE UPPER LOW. OTHERWISE
NO SIGNIFICANT CHANGES TO THE EXTENDED GRIDS.
THURSDAY AND FRIDAY...THE ECMWF AND GFS ARE IN MUCH BETTER
COORDINATION WITH THE INCOMING ANOMALOUSLY COOL UPPER LOW. THE 12Z
GFS ENSEMBLE 700 MB TEMPERATURE ANOMALIES ARE 1 TO 2 STANDARD
DEVIATIONS BELOW NORMAL THURSDAY AND FRIDAY. THIS CORRESPONDS TO
HIGHS ROUGHLY 6 TO 12 DEGREES BELOW AVERAGE...OR UPPER 70S TO MID
80S FOR THE LOWER VALLEYS AND UPPER 60S TO MID 70S FOR SIERRA
VALLEYS. PRECIP-WISE...WITH THE INITIAL UPPER LOW AXIS PASSING
SOMEWHERE OVER NORTHEAST CALIFORNIA OR SOUTHERN OREGON AND A
POSSIBLE SECONDARY IMPULSE SATURDAY MORNING (GFS)...HAVE KEPT THE
RUNNING SLIGHT CHANCES OVER THE NORTHERN CWA.
SATURDAY AND SUNDAY...TEMPERATURES WILL BEGIN WARMING AGAIN TOWARDS
AVERAGE UNDER AMPLE EARLY AUGUST SUN WITH A WEAK BAGGY TROUGH
REMAINING OVERHEAD. THE 12Z GFS BRINGS IN ANOTHER LOW SUNDAY
AFTERNOON WHICH WOULD RETARD WARMING. HOWEVER...THE GFS ENSEMBLES
SHOW A SIGNIFICANT STANDARD DEVIATION IN THE HEIGHTS BY SUNDAY...
INDICATING UNCERTAINTY. MEANWHILE...THE ECMWF SENDS THE STRONGEST
TROUGHING INTO THE PACIFIC NORTHWEST AND HAS SUPPORT FROM ITS
ENSEMBLES FOR LESS TROUGHING OVER OUR REGION. FOR NOW...HAVE TRIED
TO GO AROUND THE AVERAGE OF THE GFS ENSEMBLE HIGHS TO TEMPER/MODIFY
THE COOLEST SOLUTION THAT IS THE 12Z GFS DETERMINISTIC MODEL. EITHER
WAY IT LOOKS DRY FOR OUR CWA WITH SOUTHWEST FLOW ALOFT (ALTHOUGH
THERE COULD BE SIGNIFICANT MID AND HIGH LEVEL CLOUDS). SNYDER
.FIRE WEATHER...
THE MAIN ISSUE CONTINUES TO BE THE TRANSITION PERIOD BETWEEN THE
WARM AND DRY WEATHER TO MUCH COOLER CONDITIONS THURSDAY. AS THE
UPPER LOW AND ASSOCIATED 75KT+ JET MAXIMA APPROACH TUESDAY...SOUTH
WINDS ARE EXPECTED TO INCREASE WITH GUSTS OVER 50 MPH ON THE SIERRA
RIDGES. PRIOR TO TEMPERATURES COOLING IN THE SIERRA AND MOUNTAINS OF
NORTHEAST CA...HUMIDITY LEVELS WILL BE VERY CLOSE TO CRITICAL LEVELS
OF 15-20%. SO THERE WILL LIKELY BE A 3-4 HOUR PERIOD OF CRITICAL
FIRE WEATHER CONDITIONS LATE TUESDAY. THIS WIND PATTERN ON TUESDAY
FAVORS THE HIGHER TERRAIN OF THE TAHOE BASIN AND NORTHEAST CA. LOWER
ELEVATIONS WILL BE A BIT MORE MARGINAL ALTHOUGH IF THE WINDS CAN
INCREASE EARLY ENOUGH AT RIDGE TOP...VALLEY FLOORS OF NORTHERN MONO
COUNTY AND SIERRA FRONT COULD ALSO REACH CRITICAL WIND THRESHOLDS.
THE UPPER LOW AND JET MOVE ACROSS THE AREA WEDNESDAY WITH GUSTY
WINDS SPREADING TO ALL AREAS. TEMPERATURES WILL COOL ENOUGH OVER THE
TAHOE BASIN AND AREAS NORTH OF I-80 TO PRECLUDE CRITICALLY LOW
HUMIDITY LEVELS. THE EMPHASIS OF WIND AND LOW HUMIDITY WILL SHIFT
SOUTHWARD TO AREAS SOUTH OF I-80. A WATCH HAS BEEN ISSUED FOR MUCH
OF THE SIERRA TUESDAY AND AREAS SOUTH OF I-80 WEDNESDAY TO REFLECT
THIS TREND. SEE FIRE WEATHER WATCH FOR MORE DETAILS.
BREEZY CONDITIONS ARE STILL ANTICIPATED MOST AREAS THURSDAY
ALTHOUGH HUMIDITY LEVELS SHOULD BE HIGHER AS TEMPERATURES FALL BACK
CONSIDERABLY UNDER UPPER TROUGH. HOHMANN
&&
.AVIATION...
ISOLD TS/-TSRA IS UNLIKELY AT THE KRNO/KTVL/KTRK TERMINALS THIS AFTN
AND EVNG WITH THE BEST FOCUS EAST AND SOUTHEAST OF KRNO AND ACROSS
FAR NORTHERN LASSEN AND WASHOE COUNTIES. HOWEVER...GOOD HEATING AND
A LACK OF STRONG WEST WIND TO KICK CONVECTION AWAY FROM THE SIERRA
WARRANTS A CB (WITH A VERY LOW PROB...LESS THAN 10%...OF A TSTM AT
THE TAF SITES) IN THE TAF CLOUD GROUPS FOR NOW. I MAY STILL PULL OUT
THE CB GROUP WITH THE 00Z PACKAGE IF NOTHING GETS GOING.
MONDAY...A BIT MORE DRYING SHOULD PUSH ALL POSSIBILITY OF TSTMS OVER
INTO SOUTHERN LYON AND MINERAL COUNTIES AS WELL AS TO FAR NORTHEAST
CALIFORNIA AND FAR NORTHERN NEVADA. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NVZ450.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR NVZ450-453-459.
CA...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR CAZ271>273.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR CAZ273.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Local storm report, Aug 2, 6:38 PM PDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
638 PM PDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N COLD SPRINGS VALLEY 39.69N 119.96W
08/02/2009 M1.00 INCH WASHOE NV NWS EMPLOYEE
0636 PM HAIL 1 N COLD SPRINGS VALLEY 39.69N 119.96W
08/02/2009 E1.00 INCH WASHOE NV TRAINED SPOTTER
0636 PM HAIL 1 NNW COLD SPRINGS VALL 39.69N 119.97W
08/02/2009 E0.75 INCH WASHOE NV TRAINED SPOTTER
&&
SSNYDERLocal storm report, Aug 2, 6:50 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
650 PM PDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 NNE COLD SPRINGS VALL 39.68N 119.96W
08/02/2009 M1.00 INCH WASHOE NV NWS EMPLOYEE
&&
SSNYDERLocal storm report, Aug 2, 7:11 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
711 PM PDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 W COLD SPRINGS 39.41N 117.86W
08/02/2009 E1.00 INCH CHURCHILL NV PUBLIC
PUBLIC REPORT OF 1 INCH HAIL ON THE NEVADA SIDE AT
BORDERTOWN.
&&
KMOZLEYLocal storm report, Aug 2, 7:12 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
712 PM PDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 W COLD SPRINGS VALLEY 39.67N 119.98W
08/02/2009 E1.00 INCH WASHOE NV PUBLIC
PUBLIC REPORT OF 1 INCH HAIL ON THE NEVADA SIDE AT
BORDERTOWN.
&&
KMOZLEYSpecial weather statement, Aug 2, 7:38 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 738 PM PDT SUN AUG 2 2009 NVZ005-030345- NORTHERN WASHOE COUNTY- 738 PM PDT SUN AUG 2 2009 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN WASHOE COUNTY... AT 737 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF TWIN PEAKS...OR 20 MILES WEST OF GERLACH...AND MOVING NORTH AT 25 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF UP TO ONE HALF INCH...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF UP TO 40 MPH...ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...FOX MOUNTAIN...CHERRY MOUNTAIN AND BURNT LAKE. && LAT...LON 4112 11998 4117 11954 4058 11960 4056 11983 TIME...MOT...LOC 0238Z 174DEG 24KT 4066 11973
Special weather statement, Aug 2, 7:41 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
741 PM PDT SUN AUG 2 2009
CAZ071-030345-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
741 PM PDT SUN AUG 2 2009
...STRONG THUNDERSTORM NEAR STAMPEDE RESERVOIR...
AT 737 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DOG VALLEY...OR NEAR STAMPEDE RESERVOIR...
AND MOVING NORTHWEST AT 20 MPH.
OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40
TO 50 MPH... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...DOG VALLEY...LOYALTON...STAMPEDE
RESERVOIR...VERDI...CA 49 AT SIERRA-PLUMAS CO LINE AND LOGGER
CAMPGROUND.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3945 12017 3971 12037 3971 12008 3959 12000
3945 12000
TIME...MOT...LOC 0240Z 149DEG 22KT 3953 12009
HOONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:49 PM PDT | Special Weather Statement | REV | 56 min | |
| Aug 2, 6:01 PM PDT | Special Weather Statement | REV | Storey | 29 min |
| Aug 2, 6:10 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 35 min |
| Aug 2, 6:46 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 32 min |
| Aug 2, 7:00 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 30 min |
| Aug 2, 7:38 PM PDT | Special Weather Statement | REV | Washoe | 67 min |
| Aug 3, 4:04 PM PDT | Special Weather Statement | REV | 41 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.